Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 1, NWS Gray, ME

May 23, 20246 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 23, 2024, 4:41 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 24, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 23, 2024, 4:41 PM EDT (20:41 UTC)
In effect from
May 24, 2024, 8:00 AM EDT
Expired
May 24, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WHUS41 KGYX 232041
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
441 PM EDT Thu May 23 2024

MEZ023>028-NHZ014-250000-
/O.NEW.KGYX.BH.S.0001.240524T1200Z-240525T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
441 PM EDT Thu May 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...The warm air temperatures in the 70s to lower 80s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the upper 40s to mid
  50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees,
  the chance of immediate incapacitation due to cold shock is
  extremely high. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 23, 3:55 PM EDT, 46 minutes earlier.

Area forecast discussion, May 23, 3:55 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Gray ME
355 PM EDT Thu May 23 2024

.SYNOPSIS...
A cold front will exit east of the region tonight. Drier air
arrives Friday with mostly dry weather into Saturday. A frontal
system brings chances for showers late Saturday into Sunday. A
more organized system approaches for early next week bringing
better chances for widespread showers late Monday into Tuesday.
An upper level trough crosses the region Wednesday into Thursday
with more scattered showers.

&&

.NEAR TERM /THROUGH TONIGHT/...
The area of focus over the next hour or so will be the area of
strong to severe thunderstorms heading for the Maine Midcoast
with SPC Mesoanalysis indicating around 1500 J/kg of CAPE and 30
kt of effective shear. This supports hail the continued threat
of hail in excess of 1" in diameter and damaging wind gusts
up to 60 mph, and the Severe Thunderstorm Watch continues for
Sagadahoc, Lincoln, Knox, and Waldo counties. Areas to the north
and west where the line has already moved through, the Watch
has been canceled although can't rule out a stray shower or
storm. There may also be some development farther south into
Cumberland, York, and Rockingham counties where outflow
interacts with the seabreeze, but the threat for thunderstorms
is expected to be over for the most part by 6 pm, with a couple
of showers remaining possible through sunset.

The rest of the night will be quiet as drier air continues to move
in behind the front. Skies will become mostly clear, and with winds
being fairly light have gone a little cooler for lows with most
being in the 50s, but northern areas may be able to reach the upper
40s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Mostly dry and warm conditions are store in for Friday with an
overall drier airmass, especially early in the day. By the late
morning and afternoon, a mid-level trough swings through
southern Quebec and sends another frontal boundary through
northern New England. Moisture is very limited, so not really
expecting much in the way of shower activity, except for in the
western ME mountains where the moisture profile is a little more
conducive (still only 20- 30% there). Temperatures are forecast
to reach the upper 70s to mid 80s across the area, except a
little cooler along the coast. Deep mixing will bring down
higher winds from aloft, which will support breezy conditions at
times to around 20-25 mph, possibly up to 30 mph on occasion.

Northwest winds carry in drier air Friday night behind the front
with high pressure building in from the north. Skies will become
mostly clear, and with winds being fairly light, have blended in
some cooler MOS guidance to account for radiational cooling. Aside
from southern NH staying in the 50s, most should see lows in the
40s, but northern valleys could reach the mid-upper 30s, which could
yield patchy frost if temps do manage to get this chilly.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A significant transition of the trends in the synoptic regimes
and therefore the long range portion of the forecast begins this
weekend. For the overview, a trend towards cooler with more
showers expected as we head into next week.

We begin on Saturday where a west to northwesterly flow both
at the surface and aloft will start out the day with dry and
chilly conditions. A very narrow ridge of high pressure will
then cross the region under mainly sunny skies during the day.
In the afternoon, expect winds to become onshore near the
coastline.

A very weak trough will cross the region Saturday night into
Sunday bringing a few scattered showers into the region. Any
precipitation will be light and brief in duration. Latest models
and ensemble solutions suggest the most breaks in the cloud
cover will be over southern New Hampshire where temperatures
may top out in the lower 80s. Much cooler conditions are
expected over eastern portions of our forecast area.

On Monday, a large scale upper level and surface low will cross
the Great Lakes. This in term will allow for an increasing south
to southeasterly gradient to develop over the forecast area in a
warm air advection pattern. Increasing moisture will allow for
scattered showers to become more widespread Monday night into
Tuesday. It will remain on the seasonably cool side with
temperatures mainly in the 60s. Seasonably cool and showers
conditions will close out the middle to the end of the week next
week with as a significant cold pool rotates over our region.
The cold air aloft may allow for a snow shower or two to mix in
over the top of Mount Washington by the end of the week as we
approach and enter June.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Short Term...Most showers storms will exit/diminish by 22-23Z
this evening, but the higher potential for TEMPO restrictions
will be at RKD and possibly AUG. Mainly VFR tonight, but patchy
fog could impact LEB/HIE/AUG overnight. VFR expected on Friday
with any showers looking to remain north of the TAF sites, and
VFR is expected to continue Friday night.

Long Term...Showers will arrive Saturday night and into Sunday
with a higher potential for more widespread rainfall and flight
restrictions early next week. An upper level trough will bring a
few more scattered showers during the midweek period with
pockets of IFR conditions at times.

&&

.MARINE...
Short Term...Winds and seas are expected to remain below SCA levels
through Friday night. A few storms may move offshore into early this
evening ahead of a cold front that will shift winds to westerly
through tonight. Winds become more out of the SW late Friday morning
and then more southerly ahead of another weak front that is forecast
to cross the waters late in the day. Winds will turn more northerly
Friday evening and continue out of the north or northwest through
Friday night.

Long Term...A northwest flow Saturday night will switch to out
of the south on Sunday and continue through Monday and Tuesday.
The gradient flow and winds will increase out of the southeast
on Tuesday into SCA conditions.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Combs
SHORT TERM...Combs
LONG TERM...Cannon
Hazardous weather outlook, May 23, 4:28 PM EDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
428 PM EDT Thu May 23 2024

MEZ007>009-012>014-018>022-033-NHZ001>013-015-242030-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
428 PM EDT Thu May 23 2024

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>028-NHZ014-242030-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
428 PM EDT Thu May 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-242030-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
428 PM EDT Thu May 23 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 23, 2:57 PM EDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
257 PM EDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     Tstm Wnd Dmg     Skowhegan               44.77N 69.71W
05/23/2024                   Somerset           ME   Dept of Highways

            Somerset County reported trees down on Water
            St in Skowhegan. Time estimated by radar.

&&

Palmer
Local storm report, May 23, 2:58 PM EDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
258 PM EDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     Tstm Wnd Dmg     4 ESE Solon             44.94N 69.79W
05/23/2024                   Somerset           ME   Law Enforcement

            Somerset County Dispatch reported trees down
            on Parkman Hill Rd. in Solon. Time estimated
            by radar.

&&

Palmer
Local storm report, May 23, 3:01 PM EDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
301 PM EDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     Tstm Wnd Dmg     2 NNE Norridgewock      44.74N 69.77W
05/23/2024                   Somerset           ME   Law Enforcement

            Dispatch reported a tree down on River Rd.
            Time estimated by radar.

&&

Palmer
Local storm report, May 23, 3:25 PM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
325 PM EDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     Tstm Wnd Dmg     3 NNE Fairfield         44.62N 69.59W
05/23/2024                   Somerset           ME   Law Enforcement

            Dispatch reported a tree down on Bray Rd in
            Fairfield. Time estimated by radar.

&&

Palmer
Special weather statement, May 23, 3:29 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Gray ME
329 PM EDT Thu May 23 2024

MEZ021-022-026>028-232015-
Interior Waldo ME-Kennebec ME-Coastal Waldo ME-Lincoln ME-Knox ME-
329 PM EDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN KNOX...SOUTHEASTERN
WALDO AND NORTHEASTERN LINCOLN COUNTIES THROUGH 415 PM EDT...

At 329 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bucksport to near Lincolnville to 9 miles
northwest of Damariscotta. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rockland, Belfast, Camden, Lincolnville, Searsport, Liberty,
Winterport, Warren, Stockton Springs, Islesboro, Rockport, Prospect,
Thomaston, Jefferson, Hope, Appleton, Frankfort, Northport, Belmont,
and Whitefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Maine.

&&

LAT...LON 4449 6878 4445 6878 4441 6884 4436 6881
      4420 6889 4421 6887 4423 6880 4422 6879
      4410 6914 4418 6972 4444 6915 4469 6889
      4470 6884 4468 6881 4462 6884 4458 6881
      4457 6877 4451 6875
TIME...MOT...LOC 1929Z 294DEG 21KT 4460 6881 4435 6903 4416 6959

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Local storm report, May 23, 4:11 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
411 PM EDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     Hail             2 N Buckfield           44.32N 70.36W
05/23/2024  M1.00 Inch       Oxford             ME   Public

&&

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:30 PM EDTSpecial Weather StatementGYXFranklin, Oxford45 min
May 23, 12:42 PM EDTSevere Thunderstorm WarningGYXOxford33 min
May 23, 1:04 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford25 min
May 23, 1:06 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset39 min
May 23, 1:08 PM EDTSevere Thunderstorm WarningGYXSomerset52 min
May 23, 1:34 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Oxford41 min
May 23, 2:05 PM EDTSpecial Weather StatementGYXKennebec40 min
May 23, 2:16 PM EDTSpecial Weather StatementGYXAndroscoggin44 min
May 23, 2:25 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec50 min
May 23, 2:38 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln, Waldo52 min
May 23, 2:41 PM EDTSevere Thunderstorm WarningGYXSomerset, Waldo49 min
May 23, 3:05 PM EDTSpecial Marine WarningGYX55 min
May 23, 3:20 PM EDTSpecial Marine WarningGYX55 min
May 23, 3:29 PM EDTSpecial Weather StatementGYXWaldo46 min
May 23, 6:31 PM EDTSpecial Weather StatementGYXSagadahoc29 min
May 23, 11:55 AM EDTSpecial Weather StatementGYXCoos35 min
May 23, 12:00 PM EDTSpecial Weather StatementGYXGrafton45 min

Nearby

Beach Hazards Statements in Maine, 2024Beach Hazards Statements in New Hampshire, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.